Sotalol

Hey everyone! I'm back for more advice and personal experiences! Quick run down, at age 29, I was diagnosed with inappropriate sinus tachycardia, had an ablation done and 2 days later had to have a pacemaker put in because my heart rate was in the 20's. Did great after getting settings adjusted a few times. A couple of years later, I was diagnosed with NSVT. Started metoprolol for that and it has worked so far. I am now 36 and a few months ago, I began having some weird symptoms...chest thumping, dizziness and nausea. I kept track of the dates and times of the "spells". My pacemaker interrogation matched the dates and time frames and showed that these were PVC's. First thing we tried was increasing my metoprolol. That didn’t help so I started flecainide. I am currently on the max dose of flecainide and the PVC's have become stronger and more often. I wore a holter monitor for 3 days because my dr wanted to see if I was a candidate for another ablation. When the results came back, it showed that they are occurring in multiple random places in my heart so an ablation isn't possible. Now, my dr is going to put me on Sotalol. I will check into the hospital on May 24th for the 3 day "loading" period. 

So, I have a few questions for people who have taken or are taking Sotalol.

1. What was your hospital stay like when you started the meds? Were EKG's the only thing that they did while you were there? 
 

2. How did you feel after taking this medicine? Did it work quickly? 
 

3. Did you have any side effects from it? 
 

Thanks in advance for the replies. I'm a studied and a worrier. I like to know what I'm facing from actual people who have experienced it.

 


8 Comments

Soltalol

by Gemita - 2021-04-25 06:02:15

Nikki,

So sorry to hear Flecainide hasn't helped you.  As you will probably know Soltalol is a dual action medication.  It has both anti arrhythmic and beta blocker properties and is certainly worth trying.  Some do very well on it.  I was offered it but chose the combination of Flecainide/Bisoprolol instead.

The other thing my EP tried was an increase in my minimum heart rate to 70 bpm which he thought would help my multi focal ectopics (both atrial and ventricular) since these were being triggered by falling heart rates (bradycardia induced).  By raising my heart rate to 70 bpm it has often effectively outpaced my ectopics like PVCs (premature ventricular contractions) and PACs (premature atrial contractions) far more effectively than my medication was ever able to achieve since my meds were slowing conduction which seemed to trigger worsening ectopics. 

I have now dropped Flecainide which started to become "pro arrhythmic" with increasing dose and I am only now taking minimim dose Bisoprolol (beta blocker) to prevent a rapid ventricular rate from my atrial tachyarrhythmias.  These tachyarrhythmias are also surprisingly better controlled by the higher minimum heart rate too.  I also have some NSVT (non sustained ventricular tachycardia).

While you are in hospital perhaps you could enquire whether a higher minimum heart rate setting might help you too Nikki, unless you already have a higher setting?   It is certainly worth a try instead of taking high doses of meds for long periods. 

I wish you well with the Soltalol loading.  You will be in the best place for monitoring of any initial side effects and they can keep you safe.  Apart from seeing how it affects your heart rhythm, they will also want to see how Soltalol affects your blood pressure and heart rate and then decrease or increase the medication as appropriate.  It is a great way of making sure that you come out of hospital on the most effective, safest dose for you.  If I recall when I was first offered 80 mg Soltalol 2 x daily, I was not offered Soltalol loading/monitoring in hospital, nor was I with Flecainide.

If they will allow you, and you feel okay on Sotalol, challenge yourself a bit while in hospital.  Walk around the ward, do gentle exercises, whatever they will allow with monitoring equipment attached, to see how well you will fare at home doing normal activities on Sotalol.  Good luck and stay very safe

Thanks!

by Nikki-porter - 2021-04-25 12:19:08

Thank you for replying, Gemita! I will definitely ask about raising my rate. It is currently set at 60. It's worth a shot! 

Sotalol

by AgentX86 - 2021-04-25 13:41:30

I was on Sotalol between my second and third ablation. It's what bought me the pacemaker (sinus dysfunction). It is strong stuff.  Not like ameoderone but not flec, either.  There are severe side effects.wat h for them.

As Gemita says, it is also a beta blocker so you'll probably have to adjust your metoprolol.  Your PM will act as a floor on your heart rate, so you should be good the.

I'm wondering why you're getting into the hospital for observation the first few days. That is no longer the standard protocol for sotalol. Tikosyn, yes but not sotalol.

Protocol

by Nikki-porter - 2021-04-25 14:48:24

I guess it's still protocol in some places. My dr doesn't prescribe this medicine without a 3 day hospital stay. I'm not looking forward to it but I'm hoping it helps these PVC's. They are kicking my butt lately. I'm nervous about the side effects. I've been doing a lot of reading about this medicine. 

Sotolol protocolsh

by AgentX86 - 2021-04-25 19:25:45

After doing some more looking, it seems that the three-day in-hospital loading is still being used, apparently for ventricular arrhytmias in particular.  There is a new one-day outpatient IV protocol but as I say, it's very new.

I started oral sotolol (for AFL) without hospitalization.  I just had an EKG, 48 hours after the first dose to make sure I didn't develop long-QT.

Sotolol

by Tictictic - 2021-04-26 18:45:23

Nikki, I'm very interested in this protocol and what you experience/learn. There's some muttering around this for me. I refused it once but may not be able to again. Thanks. 

I’ll let you know

by Nikki-porter - 2021-04-28 03:08:20

I go in next month. I'll let you know what all goes on and how everything works out! 

Sotalol

by Kelzg318 - 2021-05-13 11:05:12

Hello, this may be a long comment I'm new to the club and this is my first response. I'd like to tell you about my experience with sotalol. It was aweful I'm not trying to scare you this is just my experience. I have been dx with nonischemic cardiomyopathy, and went into full blown heart failure. Had svt in past however never was a problem was not on meds and only had to do yearly f/u and each year got a good to go from cardiologist. 5 months ago was feeling aweful enough to go to the ER and thats when I found out I was throwing PVCs more so then a regular heart beat which in turn caused the cardiomyopathy and heart failure. My echo shows ef of 10-15% (I'm 48 years old) so.... They started a life vest and metoprolol in hospital and before I left they started sotalol was there 3 days and after each dose 2 hours later did ekg which WHILE I was in hospital I tolerated just fine. Go discharged home on sotalol and two days later ended up back in the hospital I was disoriented could talk straight and was unable to move on my own (thought I was having a stroke) back to hospital and they determined it was to high of dose of sotalol discharged me next day and for the next 10 days I felt aweful I was nauseous sleeping 22-23 hours a day lost 10 lbs and could not function well. That was only new med so begging Dr to take me off and he finally did and 3 days later was able to eat and decreased sleep. However was still in heart failure and low ef and throwing PVCs like crazy so they started me on higher dose of metoprolol and started amidoarone. Those worked some but not enough so.... 8 days ago I got a biventricular pacer maker/icd placed and on the road to recovery. Sorry for long comment but hope that helps. I know each person is different and I wish you nothing but the best and hope it works for you!!

You know you're wired when...

Titanium is your favorite metal.

Member Quotes

Just because you have a device doesn't mean you are damaged goods and can't do anything worthwhile and have to lie down and die. In fact, you're better and stronger. You're bionic!